SEARCH

SEARCH BY CITATION

Keywords:

  • Anesthesial;
  • Cerebelluml;
  • Felinel;
  • Ketamine

Eleven cats with signs of cerebellar dysfunction, developed on recovery from a brief and uneventful general anesthesia, were examined at the Koret School of Veterinary Medicine Teaching Hospital (KSVMTH) between 1998 and 2002. Neurological signs included mild to severe ataxia of all 4 limbs, intentional tremor, lack of menace response, and delayed hopping. The cats were of different ages when anesthetized and none had shown any prior signs of neural disease. They were examined 1 day to 4 years after onset of clinical signs, and the neurological deficits remained unchanged in a follow-up period of 6 months to 8 years. Medical and anesthetic records showed that all were Persian cross cats, 7 of them originating in the same city in Israel. Ketamine was the only anesthetic drug that had been used with all cats. It might be that a genetic component predisposes Persian cross cats to nonreversible cerebellar damage after exposure to an anesthetic dose of ketamine.